Ohio, 2003

Flooding and Damaging Winds in Ohio, July 21, 2003

July 21, 2003 · NWS ILN · 15 events in 14 counties and zones

13 thunderstorm wind, 2 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$66,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 21, 2:30 AM EST, 4 hours earlier.

Area forecast discussion, Jul 21, 2:30 AM EST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
330 AM EDT MON JUL 21 2003

WELL ORGANIZED THUNDERSTORM COMPLEX ACROSS NORTHERN INDIANA ALONG
NOSE OF 20-30 KNOT 8H JET PUSHING SLOWLY EAST BUT ALSO SEEMS TO BE
SAGGING A TAD SOUTH. THINK BULK OF THIS ACTIVITY WILL REMAIN TO OUR
NORTH AS 8H JET SHIFTS EAST THROUGH 12Z THOUGH A FEW OF OUR FAR
NORTHERN COUNTIES MAY BE CLIPPED BY IT. MEANWHILE...THUNDERSTORM
COMPLEX OVER NORTH CENTRAL ILLINOIS ASSOCIATED WITH S/W ENERGY IS
DUE INTO WESTERN PORTIONS OF FA TOWARD 12Z. HOWEVER...IMPRESSIVE BOW
SEGMENT SURGING SOUTHEAST WITHIN THIS LINE ATTM SO THIS MAY HELP IT
GET INTO OUR FA A LITTLE QUICKER THAN SHOWN BY MODELS. AT ANY
RATE...THIS SHOULD PUSH ACROSS OUR FA THROUGH THE MID TO LATE
MORNING HOURS. GOOD INSTABILITIES TO OUR WEST DROP OFF FURTHER EAST
ACROSS OUR AREA SO DO EXPECT TO SEE SOME WEAKENING OF LINE AS IT
HEADS OUR WAY THOUGH SOME ISOLATED SEVERE POSSIBLE...ESPECIALLY
ACROSS WESTERN PORTIONS OF FA. WILL LIKELY SEE A BIT OF A LULL
DURING THE EARLY AFTERNOON AS THIS SYSTEM PUSHES OFF TO THE EAST BUT
BOTH ETA AND GFS SHOWING ANOTHER S/W SWINGING THROUGH AREA TOWARD
00Z. BIG QUESTION WITH THIS WILL BE HOW MUCH WE ARE ABLE TO RECOVER
AFTER THIS MORNINGS PCPN AS WE MAY BE GRUNGED OUT FOR AWHILE. WILL
GENERALLY GO WITH 80-90 POPS TODAY WITH HIGHEST POPS IN GRIDS FOR
THIS MORNING AND THEN HAVE LIKELY POPS IN FOR LATE THIS AFTERNOON
AND INTO TONIGHT. OTHER CONCERN WILL BE HEAVY RAIN AS PWATS FORECAST
TO CLIMB INTO THE 1.7 TO 1.8 INCH RANGE.  PLAN TO HOLD OFF ON FFA
ATTM AS STORMS SHOULD BE MOVING FAIRLY QUICKLY AND HOURLY FFG VALUES
ON THE HIGH SIDE...GENERALLY GREATER THAN 1.5 INCHES. WILL HOWEVER
MENTION LOCALLY HEAVY RAIN IN ZONES.  UPPER LEVEL TROF REMAINS IN
PLACE ACROSS AREA THROUGH THE DAY ON TUE WITH SOME MARGINAL
INSTABILITIES STILL PRESENT SO WILL GO WITH HIGH CHANCE FOR TUE
AFTERNOON AND THEN TAPER IT BACK TO 20-30 POP INTO TUESDAY NIGHT.

.ILN...NONE.
Hazardous weather outlook, Jul 21, 3:55 AM EST, 2 hours 35 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-211100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
455 AM EDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

THUNDERSTORMS ARE EXPECTED ACROSS THE REGION TODAY AND TONIGHT. SOME
OF THE STORMS MAY BE SEVERE. THE PRIMARY THREAT WILL BE DAMAGING
WINDS AND LARGE HAIL. HOWEVER...AN ISOLATED TORNADO CANNOT BE
RULED OUT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN ON TUESDAY. A FEW OF THE
STORMS MAY BE SEVERE WITH THE PRIMARY THREAT BEING LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY TODAY AND THIS EVENING.

In the hours before

Special weather statement, Jul 21, 3:51 AM EST, 2 hours 39 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-211600-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
451 AM EDT MON JUL 21 2003

...SEVERE WEATHER POSSIBLE TODAY AND INTO TONIGHT...

A COLD FRONT IS FORECAST TO PUSH SLOWLY EAST ACROSS THE OHIO VALLEY
THROUGH TONIGHT. AHEAD OF THE FRONT...A SERIES OF UPPER LEVEL
DISTURBANCES WILL GENERATE THUNDERSTORMS THIS MORNING AND THEN AGAIN
LATE THIS AFTERNOON AND INTO TONIGHT.

SOME OF THE STORMS MAY BE SEVERE. THE PRIMARY SEVERE WEATHER
THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. HOWEVER...ISOLATED
TORNADOES CANNOT BE RULED OUT.

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY. LISTEN TO NOAA
WEATHER RADIO AND LOCAL MEDIA OUTLETS FOR FURTHER UPDATES.

The radar

The Cincinnati radar (KILN), 86 km away, was scanning. The volume nearest the first event began at 11:29 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 2 flood. Local standard time, as filed.

Thunderstorm Wind, Preble

When
July 21, 6:30 AM EST to 6:35 AM EST
Where
Preble County, 3 mi N of Fairhaven
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
39.683, -84.767

One barn was severely damaged and another one was completely destroyed by the thunderstorm winds. Two vehicles sustained minor damage, and several trees were knocked down.

Thunderstorm Wind, Darke

When
July 21, 6:35 AM EST to 6:50 AM EST
Where
Darke County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.150, -84.600

Several trees and large limbs were downed.

Thunderstorm Wind, Butler

When
July 21, 6:55 AM EST to 7:10 AM EST
Where
Butler County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
39.450, -84.583

A roof was blown off a barn on Booth Road. Numerous trees were knocked down, including a few that fell into houses.

Thunderstorm Wind, Hamilton

When
July 21, 7:00 AM EST to 7:12 AM EST
Where
Hamilton County, Countywide
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
39.150, -84.533

Several trees were knocked down near Kilby and Campbell Roads in Harrison. A tree fell onto a house trailer near Harrison, causing some damage. A tree fell on an automobile in Madeira, injuring the driver.

Thunderstorm Wind, Miami

When
July 21, 7:00 AM EST to 7:05 AM EST
Where
Miami County, Troy
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
40.050, -84.200

Large limbs were knocked down.

Thunderstorm Wind, Montgomery

When
July 21, 7:05 AM EST to 7:10 AM EST
Where
Montgomery County, Brookville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
DEPT OF HIGHWAYS
Coordinates
39.833, -84.417

Large limbs were downed.

Thunderstorm Wind, Warren

When
July 21, 7:15 AM EST to 7:18 AM EST
Where
Warren County, Lebanon
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
39.433, -84.200

A few trees were knocked down.

Thunderstorm Wind, Clark

When
July 21, 7:15 AM EST to 7:19 AM EST
Where
Clark County, New Carlisle
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
39.933, -84.033

Trees were downed.

Thunderstorm Wind, Clermont

When
July 21, 7:15 AM EST to 7:18 AM EST
Where
Clermont County, 5 mi S of Loveland
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NEWSPAPER
Coordinates
39.200, -84.250

Three trees were knocked down.

Thunderstorm Wind, Champaign

When
July 21, 7:17 AM EST to 7:21 AM EST
Where
Champaign County, Christiansburg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
40.050, -84.033

Large limbs and one tree were downed.

Thunderstorm Wind, Hardin

When
July 21, 7:25 AM EST to 7:28 AM EST
Where
Hardin County, Mt Victory
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
40.533, -83.517

Two trees were downed.

Thunderstorm Wind, Logan

When
July 21, 7:25 AM EST to 7:29 AM EST
Where
Logan County, De Graff
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
40.317, -83.917

Trees were knocked down.

Flood, Mercer

When
July 21, 8:00 AM EST to 8:25 AM EST
Where
Mercer forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.540, -84.629 (the zone’s center; the record gives no point)

Flood, Preble

When
July 21, 6:55 PM EST to 8:30 PM EST
Where
Preble forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.742, -84.648 (the zone’s center; the record gives no point)

A line of severe thunderstorms producing torrential rain, caused flooding of roads across Mercer County during the morning. In the early evening, scattered strong thunderstorm produced localized flooding across northern Preble County. Up to two inches fell in a short period of time, causing water up to one foot deep on a few roads to the northwest of Eaton.

Thunderstorm Wind, Greene

When
July 21, 7:50 PM EST to 7:53 PM EST
Where
Greene County, Beavercreek
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
39.750, -84.067

Two large trees were knocked down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377867, 5377868, 5377869, 5377870, 5377871, 5377872, 5377873, 5377937, 5377940, 5377939, 5377874, 5377938, 5377942, 5377943, 5377941.